Indiana, 2011

Flash Flood and Hail in Indiana, May 25, 2011

May 25, 2011 · NWS ILN · 16 events in 4 counties and zones

A strong low pressure system west of the Ohio Valley approached during peak heating on May 25th. This resulted in the development of widespread severe thunderstorms with large hail and damaging winds during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong low pressure system west of the Ohio Valley approached during peak heating on May 25th. This resulted in the development of widespread severe thunderstorms with large hail and damaging winds during the afternoon and evening hours. Later in the evening, a quasi-linear convective system swept west to east across the area. The result was straight line wind damage and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 25, 4:37 PM EST, 0 minutes earlier.

Area forecast discussion, May 25, 4:37 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
537 PM EDT WED MAY 25 2011

.SYNOPSIS...
ACTIVE WEATHER PATTERN WITH POTENTIAL FOR SEVERE STORMS WILL
CONTINUE THROUGH THURSDAY AS STRONG TROUGH OF LOW PRESSURE
CONTINUES TO MOVE SLOWLY NORTHEAST THROUGH THE GREAT LAKES. THIS
WILL BE FOLLOWED BY A PATTERN CHANGE WITH A LARGE EASTERN UNITED
STATES RIDGE OF HIGH PRESSURE...AND WESTERN UNITED STATES LOW
PRESSURE. THIS WILL BRING A SIGNIFICANT WARMING TREND TO THE OHIO
VALLEY THROUGH THE HOLIDAY WEEKEND...AND A CHANCE TO DRY OUT.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
HAVE UPDATED TO LOWER TEMPERATURES BY ABOUT 5 DEG TONIGHT ACROSS
MOST OF CWA WITH THE EXPECTATION OF RAIN COOLED AIR SWEEPING
THROUGH THE REGION THIS EVENING. TRIED TO RAISE TO 100 POP OVER
WESTERN CWA FOR THE NEXT FEW HOURS. SUPERCELL MOVING INTO FRANKLIN
COUNTY AT ISSUANCE OF AFD HAS HISTORY OF BASEBALL TO GRAPEFRUIT
HAIL AND 70+ WINDS. THE REST OF THE CWA APPEARS TO BE IN A VERY
UNSTABLE AIRMASS AND ANY STORMS WORKING IN WILL LIKELY REMAIN
STRONG OR STRENGTHEN.
PREV DISCUSSION BELOW REMAINS VALID FOR THIS EVENING/OVERNIGHT.

A VOLATILE SETUP FOR SEVERE STORMS CONTINUES TO EVOLVE THIS
AFTERNOON ACROSS THE OHIO VALLEY. WFO ILN FORECAST AREA NOW ALMOST
COMPLETELY IN THE WARM SECTOR AS WARM FRONT AS SHIFTED INTO
NORTHERN OHIO WITH ACTIVE CONVECTION TO THE NORTH OF THE FRONT.
STRONG HEIGHT FALLS ATTENDANT TO A SLOWLY ADVANCING UPPER TROUGH
OVER MISSOURI IS ALLOWING BOTH A BODILY INCREASE IN LOWER/MID
TROPOSPHERIC WINDS...AND FORCING FOR ASCENT AS SHORTWAVE ENERGY
CONTINUES TO EJECT NORTHEAST THROUGH IL/IN ATOP THE EVOLVING WARM
SECTOR. SPECIAL 18Z RAOB RELEASE FROM WFO ILN SHOWS SBCAPE TO 3300
J/KG...WITH 0-6KM SHEAR OF 35KTS...ALREADY SUPPORTING STORM
ORGANIZATION...AND THIS SHOULD INCREASE THROUGH THE EVENING. ALL
PARAMETERS FROM THIS SOUNDING SUPPORT THE DEVELOPMENT AND
MAINTENANCE OF SEVERE THUNDERSTORMS...INCLUDING TORNADOES.

REFERENCE THE STRONGLY WORDED PRODUCTS FROM STORM PREDICTION
CENTER /SWODY1 AND MESOSCALE DISCUSSIONS AND RECENTLY ISSUED
TORNADO WATCH/ A VERY ACTIVE EVENING AND NIGHT. FORECAST SOUNDINGS
THROUGH 03Z SHOW STRONG INSTABILITY WITH MLCAPE IN EXCESS OF 2000
J/KG REMAINING AND AMPLE SUPERCELLULAR SHEAR ESPECIALLY WESTERN
PORTIONS OF THE FORECAST AREA. ESPECIALLY EARLY ON...LOW LEVEL
CURVATURE IN THE HODOGRAPHS SUPPORTS 0-1KM SRH IN EXCESS OF 150
M2/S2...SO SUPERCELLS AND LOW LEVEL MESOCYCLONES ARE POSSIBLE.SPC
4-KM NMM- WRF AND RECENT HRRR RUNS SUPPPORT DISCRETE SUPERCELL
DEVELOPMENT INTO WESTERN OHIO LATE THIS AFTERNOON AND EVENING
BEFORE LARGER SCALE SQUALL LINE DEVELOPS LATER THIS EVENING WITH
MORE OF A DAMAGING WIND THREAT...THOUGH CONVECTIVE OVERTURNING MAY
PLAY A ROLE IN HOW MUCH SEVERE WEATHER IS CONTAINED IN THE
SECONDARY WAVES. GIVEN HOW CLEAN THE WARM SECTOR IS /LACK OF
CONVECTION OVER FAR SRN IND AND OHIO/ AND THE POTENTIAL FOR STRONG
DESTABILIZATION YET TO OCCUR THE REMAINDER OF THE AFTERNOON...THE
POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER EVENT IS RATHER
HIGH...ESPECIALLY THROUGH 00Z OR 03Z IN THE TRI STATE
AREA...EXTENDING NORTH TO COVER AREAS ALONG AND WEST OF
I-75...THOUGH SEVERE WEATHER A POSSIBILITY FOR ENTIRE AREA THROUGH
THE NIGHT. 25.09Z SPC SREF PROBABILITIES FOR SEVERE STORMS AND SIG
TOR INGREDIENTS ARE FOCUSED ON THIS AREA /WESTERN OHIO AND TRI-
STATE AREA/ THROUGH 03Z...SO A NIGHT TO BE AWARE TO THE POTENTIAL
FOR TORNADOES AND SEVERE WEATHER.

LOCALIZED FLOODING COULD BECOME AN ISSUE WITH THE TWO WAVES OF
STORMS EXPECTED...BUT DON/T HAVE CONFIDENCE IN A THREAT AREA RIGHT
NOW TO ISSUE A WATCH. STORMS SHOULD BE FAST MOVING GIVEN MEAN WEAN
FIELDS ON CURRENT FORECAST SOUNDINGS...SO WOULD BE A TRAINING
SETUP THAT WOULD NEED TO BE ESTABILISHED...AND THIS TOO DIFFICULT
TO PINPOINT RIGHT NOW.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
UPPER TROUGH AND COLD FRONT SWING THROUGH ON THURSDAY AFTERNOON
WITH RENEWED CONVECTIVE DEVELOPMENT ESPECIALLY EAST OF I-75 ON
THURSDAY. THERE IS A SEVERE THREAT WITH THIS ACTIVITY GIVEN WIND
FIELDS WILL STILL BE STRONG...HOWEVER INSTABILITY WILL BE MORE
LIMITED. EXPECT STORM COVERAGE WILL BE PRETTY HIGH THOUGH GIVEN
FORCING SIGNALS AMONG THE DETERMINISTIC MODELS...COUPLED WITH
SREF PROBABILILITIES. EXPECT A RATHER SOLID DIMINISHING TREND IN
THE RAIN CHANCES THURSDAY NIGHT IN THE WAKE OF THE COLD FRONT AS A
DRIER SOUTHWESTERLY FLOW IMPINGES THE AREA TO THE SOUTH OF THE
ADVANCING UPPER TROUGH ACROSS THE GREAT LAKES.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
SHORTWAVE TROUGH AND ASSOCIATED SURFACE LOW WILL BE PULLING EAST OF
THE REGION ON FRIDAY. SOME LINGERING PRECIPITATION IS POSSIBLE.
INSTABILITY LOOKS TO HAVE SHIFTED EAST...SO WILL GO WITH JUST
SHOWERS FOR NOW.

MODEL AGREEMENT INTO THE EXTENDED IS FAIRLY GOOD...WITH DEPICTIONS
OF A WEAK DISTURBANCE PROVIDING SOME CHANCES OF SHOWERS AND
THUNDERSTORMS ON SATURDAY. FORCING IS RATHER ILL-DEFINED...SO HAVE
NOT GONE HIGHER THAN 30 OR 40 PERCENT. AFTER THIS...AN IMPRESSIVE
RIDGE ALOFT WILL BUILD INTO THE REGION...WITH A SURFACE HIGH
CENTERED IN THE TENNESSEE VALLEY. THE ECMWF CONTINUES TO BE STRONG
WITH THIS FEATURE...ALLOWING FOR TEMPERATURES TO WARM INTO THE 90S
FOR THE FORECAST AREA BY THE BEGINNING OF NEXT WEEK. HAVE KEPT THE
FORECAST TEMPERED JUST BELOW THE RAW ECMWF TEMPERATURE VALUES...BUT
THIS IS A SLIGHT BIT HIGHER THAN MOS/MEX GUIDANCE FOR THE SAME TIME
PERIOD.

PRECIPITATION CHANCES MAY RETURN BY WEDNESDAY...AS THE RIDGE SHIFTS
ENOUGH TO ALLOW A BOUNDARY TO DROP SOUTH INTO THE REGION. AFTER
THIS...THE GUIDANCE SPREADS A BIT. HOWEVER...THERE ARE SIGNS THAT A
NORTHWEST FLOW PATTERN WILL SET UP BY THURSDAY AND INTO THE PERIOD
BEYOND THE EXTENDED FORECAST. THIS WOULD FAVOR A PERIOD OF SLIGHTLY
COOLER TEMPERATURES BUT ALSO OCCASIONAL CHANCES OF THUNDERSTORMS.
ALSO SHOULD NOTE THAT THE GFS IS DEVELOPING A WHOLE LOT OF
PRECIPITATION OVER THE OHIO VALLEY ON TUESDAY...WHICH SEEMS UNLIKELY
AT SUCH A SCALE GIVEN THE GENERAL RIDGING OVER THE AREA. KEPT IT DRY
FOR NOW...BUT MAY NEED TO INCLUDE SOMETHING FOR A PORTION OF THE
AREA LATER ON.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
TAFS ARE CURRENTLY WRM SECTORED WITH A STATIONARY FNT RUNNING
ACROSS NRN OH. TAFS ARE CURRENTLY VFR. MODELS ARE SUGGESTING
DEVELOPMENT OF TSRA IN IL/IN LATER THIS AFTN...THEN IT WILL MOVE E
INTO THE FA AFT 21Z.

BROUGHT TEMPO TSRA INTO THE WRN TAFS AROUND 21Z. EXPECT THE LINE
TO WORK THE E TO CMH/LCK TAFS BY 23Z. FOCUS THEN SHIFTS TO A STRONGER
LINE OF CONVECTION...POSSIBLY A SQUALL LINE THAT IS EXPECTED TO
DEVELOP OUT OVER MO/AR/WRN KY AND WILL WORK EWD. HAVE THIS FEATURE
TIMED INTO CVG/LUK AROUND IN AFT 00Z. THIS LINE IS EXPECTED TO
AFFECT THE FA FOR MUCH OF THE NIGHT. WENT A PERIOD 4 HOURS OR SO
OF MVFR CIGS/VSBYS WITH THIS LINE. CONDITIONS COULD BE LOWER OR
LAST LONGER...BUT DIDNT WANT TO BE OVERLY PESSIMISTIC.

THE LINE CLEARS THE TAFS BY 12Z...BUT ADDITIONAL CONVECTION IS
POSSIBLE AFTER 16Z.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...BINAU
NEAR TERM...BINAU/FRANKS
SHORT TERM...BINAU
LONG TERM...HATZOS
AVIATION...SITES
Hazardous weather outlook, May 25, 4:09 AM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
509 AM EDT WED MAY 25 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-260915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
509 AM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT IN THE SOUTHERLY
FLOW AHEAD OF INTENSIFYING LOW PRESSURE. SOME OF THE THUNDERSTORMS
WILL BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

DUE TO THE REPEATED PERIODS OF THUNDERSTORMS OCCURRING THIS
WEEK THERE IS ALSO A POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OCCASIONAL THUNDERSTORMS WILL CONTINUE ON THURSDAY AS AN AREA OF
LOW PRESSURE MOVES TO INDIANA. SOME OF THE THUNDERSTORMS WILL BE
SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

DUE TO THE REPEATED PERIODS OF THUNDERSTORMS OCCURRING THIS
WEEK THE THREAT FOR FLOODING WILL PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 25, 11:37 AM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1237 PM EDT WED MAY 25 2011

OHZ045-046-251700-
DELAWARE OH-UNION OH-
1237 PM EDT WED MAY 25 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL UNION AND NORTHWESTERN
DELAWARE COUNTIES THROUGH 100 PM EDT...

AT 1236 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MAGNETIC
SPRINGS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHWOOD AND ASHLEY.

ALSO...WARRENSBURG...ESSEX...RADNOR...DELAWARE STATE PARK AND
LEONARDSBURG ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4045 8324 4044 8302 4042 8301 4042 8296
      4041 8292 4036 8293 4026 8322 4024 8336
      4029 8348 4040 8349 4051 8334 4051 8325

HATZOS
Special weather statement, May 25, 2:50 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT WED MAY 25 2011

INZ050-058-252030-
FAYETTE IN-WAYNE IN-
350 PM EDT WED MAY 25 2011

...A STRONG THUNDERSTORM WILL AFFECT WAYNE AND NORTHERN FAYETTE
COUNTIES THROUGH 430 PM EDT...

AT 347 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BENTONVILLE...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DUBLIN...CAMBRIDGE
CITY...HAGERSTOWN...CENTERVILLE AND FOUNTAIN CITY.

ALSO...METTEL FIELD...BEESONS...MOUNT AUBURN...EAST GERMANTOWN...
JACKSONBURG...FRANKLIN...GREENS FORK AND ECONOMY ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

LAT...LON 3979 8531 3980 8523 3987 8522 3988 8521
      4000 8521 4001 8483 3991 8482 3960 8525
      3967 8531

HATZOS
Special weather statement, May 25, 4:28 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
528 PM EDT WED MAY 25 2011

OHZ026-034-035-042>044-252230-
AUGLAIZE OH-DARKE OH-HARDIN OH-LOGAN OH-MERCER OH-SHELBY OH-
528 PM EDT WED MAY 25 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN
SHELBY...MERCER...NORTHERN LOGAN...HARDIN...NORTHERN DARKE AND
AUGLAIZE COUNTIES THROUGH 630 PM EDT...

AT 521 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MENDON...MOVING NORTHEAST AT 50 MPH. OTHER STRONG THUNDERSTORMS WILL
LIKELY MOVE AND DEVELOP INTO OTHER AREAS OF WEST CENTRAL OHIO
THROUGH 630 PM.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RUSSELLS POINT...
LAKEVIEW...CRIDERSVILLE...WAYNESFIELD...BELLE CENTER...ALGER...
KENTON...ADA...DUNKIRK AND FOREST.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM.

LAT...LON 4082 8349 4071 8349 4071 8344 4069 8342
      4053 8341 4023 8480 4026 8481 4064 8481
      4074 8461 4073 8446 4069 8445 4069 8423
      4066 8422 4065 8389 4082 8388

BINAU
Local storm report, May 25, 4:35 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
535 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             3 NE MENDON             40.70N 84.48W
05/25/2011  E0.75 INCH       MERCER             OH   TRAINED SPOTTER

&&

SNYDER

The radar

The Indianapolis radar (KIND), 87 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Franklin

When
May 25, 4:37 PM EST to 4:41 PM EST
Where
Franklin County, Andersonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.500, -85.300

Hail, Fayette

When
May 25, 4:45 PM EST to 4:49 PM EST
Where
Fayette County, 2 mi E of Alpine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.550, -85.142

Hail, Wayne

When
May 25, 4:46 PM EST to 4:50 PM EST
Where
Wayne County, 1 mi SW of Boston
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
39.720, -84.863

Hail, Franklin

When
May 25, 4:55 PM EST to 4:59 PM EST
Where
Franklin County, 1 mi W of Metamora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.450, -85.149

Thunderstorm Wind, Franklin

When
May 25, 4:55 PM EST to 4:59 PM EST
Where
Franklin County, 1 mi W of Metamora
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.450, -85.149

A large tree limb fell onto a house due to damaging thunderstorm winds.

Hail, Franklin

When
May 25, 5:10 PM EST to 5:14 PM EST
Where
Franklin County, 5 mi E of Brookville
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
39.420, -84.926

Hail, Wayne

When
May 25, 7:42 PM EST to 7:46 PM EST
Where
Wayne County, Dublin
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.820, -85.220

Hail, Wayne

When
May 25, 7:53 PM EST to 7:57 PM EST
Where
Wayne County, Economy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.970, -85.080

Thunderstorm Wind, Wayne

When
May 25, 8:09 PM EST to 8:14 PM EST
Where
Wayne County, Richmond
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
39.830, -84.900

Multiple trees were reported down due to damaging thunderstorm winds. One tree fell on a house due to the winds.

Thunderstorm Wind, Wayne

When
May 25, 8:35 PM EST to 8:39 PM EST
Where
Wayne County, 5 mi NE of Centerville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.871, -84.933

Siding was torn off of a business due to damaging thunderstorm winds.

Thunderstorm Wind, Wayne

When
May 25, 9:13 PM EST to 9:17 PM EST
Where
Wayne County, 2 mi SW of Cambridge City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
39.800, -85.197

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Wayne

When
May 25, 9:35 PM EST to 9:40 PM EST
Where
Wayne County, Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.830, -84.900

A large tree was reported down due to damaging thunderstorm winds.

Hail, Wayne

When
May 25, 9:36 PM EST to 9:40 PM EST
Where
Wayne County, Richmond
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.830, -84.900

Flash Flood, Wayne

When
May 25, 10:33 PM EST to 10:37 PM EST
Where
Wayne County, 5 mi N of Cambridge City to 2 mi WNW of Hagerstown Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.892, -85.170

Motorists were stranded in high water due to flash flooding caused by heavy rainfall. A road was closed due to a culvert washout.

Thunderstorm Wind, Switzerland

When
May 25, 10:44 PM EST to 10:48 PM EST
Where
Switzerland County, Vevay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.750, -85.070

Trees were reported down due to damaging thunderstorm winds.

Hail, Wayne

When
May 25, 10:59 PM EST to 11:03 PM EST
Where
Wayne County, 5 mi NNE of Hagerstown
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.987, -85.134

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312336, 312331, 312326, 312340, 312501, 312341, 312403, 312405, 312415, 312412, 312799, 312800, 312801, 313170, 312830, 312833.